New York, 2013

Flash Flooding and Flood in New York, June 28, 2013

June 28, 2013 · NWS ALY · 16 events in 3 counties and zones

After several weeks of very wet weather, the ground across the region was already quite saturated due to recent flooding. This made the region susceptible to additional flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

After several weeks of very wet weather, the ground across the region was already quite saturated due to recent flooding. This made the region susceptible to additional flooding.

An unusually strong area of low pressure for late June moved from central Pennsylvania northeastward across eastern New York during the early morning hours of Friday, June 28th. This storm system was more typical of a winter-like storm, due to deep low pressure and heavy precipitation spiraling around the western side of the storm system. A strong southerly flow ahead of this system transported very moist air into the region.

Heavy rainfall moved across the Mohawk Valley and western Adirondacks in advance of the low pressure during the early morning hours. The rain fell heaviest during the late night hours before tapering off during the late morning. Rainfall fell at rates of nearly one inch per hour at times with three to five inches of rainfall having occurred in total. This led to significant flash flooding across both the Mohawk Valley and Adirondacks.

Many roads were washed out and closed, including a portion of the New York State Thruway between exits 29 (Canajoharie) and 29A (Little Falls). In addition, urbanized areas along the Mohawk River experienced dangerous amounts of flooding. The entire town of Fort Plain was under water and many swift water rescues had to take place. Many homes and trailers were impacted by flood waters. The New York State Barge Canal was closed as a result of the flooding. In addition, one fatality occurred as a result of the flooding.

State of emergencies were declared in many communities as a result of the flooding including: Herkimer County, Montgomery County, Village of Ilion (Herkimer County), Town and Village of Herkimer (Herkimer County), Village of Mohawk (Herkimer County), Town of Johnsburg (Warren County), Town of Minden (Montgomery County), and the Town of German Flatts (Herkimer County). | |On July 12th, President Obama signed a New York Disaster Declaration and ordered federal aid to supplement state and local recovery efforts in the area affected by severe storms and flooding during the period of June 28 to July 4, 2013. This included Herkimer, Montgomery and Warren counties in east central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 28, 1:10 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 1:10 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
210 AM EDT FRI JUN 28 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE FROM PENNSYLVANIA
ACROSS UPSTATE NEW YORK TONIGHT...ALLOWING FOR PERIODS OF HEAVY RAIN
AND THUNDERSTORMS...WITH THE POTENTIAL FOR FLOODING.  THE LOW
PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST TOWARDS SOUTHERN QUEBEC
TOMORROW INTO SATURDAY WITH HUMID CONDITIONS...AND CONTINUED CHANCES
OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
    ...FLOOD WATCH CONTINUES THROUGH FRIDAY AFTERNOON...

AS OF 1245 AM EDT...LOW PRESSURE OVER NORTHEAST PENNSYLVANIA
CONTINUED TO GENERATE BANDS OF HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS. INTERESTINGLY....MOST OF THE BANDS EAST OF THE LOW
WERE MOVING FAIRLY QUICKLY TO THE NORTH...WHILE THE BANDS NEAR THE
LOW WERE NOT MOVING MUCH AT ALL...OR SLOWLY NORTHWEST. H850 WINDS
WERE ESE 30-40KTS NORTH OF THE LOW...SOUTHWEST TO THE SOUTH OF
IT...PRODUCING AN ENHANCED AREA OF CONVERGENCE OVER MUCH OF OUR
REGION.

THE BANDS OF HEAVY RAIN HAVE MOVED INTO THE GREATER CAPITAL
DISTRICT....AND EVEN NORTH AND WEST. RAINFALL RATES LOOK TO RANGE
ANYWHERE FROM A QUARTER TO LOCALLY AS MUCH AS THREE QUARTER INCHES
OF AN PER HOUR. SO FAR...WE HAVE ISSUED ONE FLASH FLOOD
WARNING...SOUTHERN HERKIMER INTO WESTERN MONTGOMERY COUNTIES. WE
HAVE ISSUED FLOOD ADVISORIES FOR QUITE A BIT OF OUR REGION AS
WELL.

BASED ON CLOUD TO GROUND LIGHTNING STRIKES...THUNDERSTORM ACTIVITY
HAS DIMINISHED AND EVEN CLOUD TOPS HAVE WARMED VERY SLIGHTLY.
HOWEVER...RAINFALL PROCESS ARE EFFICIENT...PWATS VERY HIGH CLOSE TO
2 INCHES...SO RAINFALL CONTINUES TO BE A CONCERN.

HOWEVER...WE ARE NOTICING THAT A DRY SLOT...FORECAST TO WORK INTO
TOMORROW...APPEARS TO BE MOVING MORE QUICKLY IN...ALREADY CUTTING
BACK THE RAINFALL JUST TO THE SOUTH OF OUR REGION...AND EVEN INTO
ULSTER COUNTY ALREADY.

FOR THIS UPDATE...WILL ATTEMPT TO TINKER WITH TIMING OF THE ENDING
OF RAINFALL...BUT WILL SOME MINOR CHANGES BASED ON CURRENT TRENDS.
DEWPOINTS WERE AROUND 70 ACROSS MUCH OF OUR REGION. HAVE RAISED SOME
OVERNIGHT LOWS A COUPLE OF DEGREES...AND DEWPOINTS AS WELL.

FOR THE OVERNIGHT...EXPECT RAIN...HEAVY AT TIMES...TAPERING TO
SCATTERED SHOWERS TOWARD DAYBREAK. ISOLATED THUNDERSTORMS WILL
CONTINUE AND STILL COULD PRODUCE LOCALLY TORRENTIAL DOWNPOURS. LOOK
FOR OVERNIGHT LOWS 65-70.

IF YOU ARE OUT DRIVING OVERNIGHT...PLEASE BE ON THE LOOKOUT FOR
PONDING OF WATER ON ROADWAYS...AND EVEN FLOODING CREEKS AND
CULVERTS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
STEADY RAIN WILL CONTINUE ACROSS NORTHERN AND EASTERN AREAS
DURING THE MORNING HOURS...BUT IT SHOULD START TO TAPER OFF BY
NOON. AT THIS POINT...THE CONCERN WILL BECOME FOR RIVER
FLOODING...AS ALL THE RUNOFF FROM THE OVERNIGHT RAIN REACHES THE
MAIN STEM RIVERS. MEANWHILE...SOME ADDITIONAL RAIN SHOWERS OR
THUNDERSTORMS WILL BE POSSIBLE IN THE AFTN AS THE WHOLE UPPER
TROUGH CLOSES OFF TO OUR WEST AND SLOWLY SPINS. SKIES WILL BE
FAIRLY CLOUDY FOR MUCH OF THE DAY...WITH MAX TEMPS COOLER THAN
RECENT DAYS /MAINLY IN THE 70S WITH SOME LOW 80S IN FAR SOUTHERN
AREAS/.

IT WILL REMAIN WET AND UNSETTLED FOR FRI NIGHT THROUGH SAT NIGHT
AS THE CLOSED SLOW MOVING UPPER TROUGH REMAINS TO OUR WEST AND A
STRONG JET REMAINS OVERHEAD. THERE WILL BE A CONTINUED THREAT FOR
SHOWERS AND THUNDERSTORMS...WITH THE BEST CHC OF THUNDER DURING
THE AFTN AND EVENING HOURS. IT LOOKS FAIRLY CLOUDY...ALTHOUGH SOME
BREAKS OF SUN ARE POSSIBLE ON SAT AFTN FOR EASTERN/SOUTHERN AREAS.
MIN TEMPS WILL CONTINUE TO BE MILD WITH MAINLY 60S. DAYTIME HIGHS ON
SAT WILL RANGE FROM THE MID 70S TO MID 80S...WITH THE WARMEST TEMPS
IN THOSE AREAS THAT GET SOME BREAKS OF SUN BETWEEN SHOWERS AND
STORMS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A RATHER REPETITIVE FORECAST IS SHAPING UP FOR THE DURATION OF THE
LONG TERM PERIOD. MODEL GUIDANCE IN RELATIVELY GOOD AGREEMENT DURING
THIS TIME WITH REGARDS TO THE LARGE SCALE FEATURES.

LATEST 12Z MODELS STILL SHOWS A BLOCKING PATTERN WILL BE IN PLACE
ACROSS MUCH OF NORTH AMERICA...WITH A PERSISTENT BERMUDA HIGH OVER
THE WESTERN ATLANTIC AND A TROUGH OVER THE GREAT LAKES AND MIDWEST
WITH A STRONG RIDGE OVER THE WESTERN CONUS. THIS SYNOPTIC SET UP
WILL PUT THE NORTHEASTERN STATES IN A GOOD POSITION OF POSITIVE
850-700 HPA SOUTH AND SOUTHWEST WIND FLOW ANOMALIES OF AROUND 2 TO 3
S.D. FLOWING RIGHT OVER THE REGION BRINGING GULF OF MEXICO AND
SOUTHERN ATLANTIC MOISTURE INTO THE REGION. THIS IN RETURN WILL
ALLOW WEAK DISTURBANCES TO RIDE ALONG THE UPPER LEVEL WIND FLOW
BETWEEN THE TWO LARGE SYNOPTIC FEATURES AND CAUSE PERSISTENT CHANCES
OF SHOWERS AND EVEN A FEW ISOLATED THUNDERSTORMS WITH THIS
PERTURBATION PATTERN THROUGHOUT THE LONG TERM PERIOD. ALONG WITH
WIND ANOMALIES...HEIGHT ANOMALIES OF -1 TO -2 S.D. ASSOCIATED WITH
THE DIGGING TROUGH TO THE WEST OF THE REGION AND HEIGHT ANOMALIES
WITH THE HIGH PRESSURE IN THE ATLANTIC OF 1.5 TO 2 S.D. ACCORDING TO
THE LATEST MODELS ALONG WITH WEAK WINDS ALOFT...THIS PATTERN WILL
ALMOST BE STATIONARY THROUGH THE EXTENDED PERIOD

THIS PATTERN WILL CONTINUE TO RESULT MOSTLY CLOUDY SKIES WITH HUMID
CONDITIONS. HIGHS SUNDAY THROUGH THURSDAY WILL GENERALLY BE IN THE
MID 70S TO MID 80S WITH LOW TEMPERATURES RANGING FROM THE LOW 60S TO
UPPER 60S THROUGHOUT THIS PERIOD.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS THE SURFACE LOW CURRENTLY OVER THE WESTERN CATSKILLS LIFTS
NORTHWARD...THE HEAVY RAIN OVER THE KGFL/KALB/KPSF TAF SITES WILL
END FROM SOUTH TO NORTH. AS OF 06Z THE HEAVY RAIN HAS ALREADY ENDED
AT KPOU.

WILL FORECAST MVFR/IFR CONDITIONS AT KGFL/KPSF/KALB THROUGH 12Z WITH
HEAVY RAIN FORECAST TO END BY AROUND 08Z AT KALB/KPSF...AND 10Z AT
KGFL. AFTER THE RAIN ENDS OCNL SHOWERS AND LOTS OF LOW LEVEL
MOISTURE WILL KEEP CONDITIONS MVFR/IFR THROUGH AROUND 12Z. AT KPOU
CONDITIONS WILL BE VFR/MVFR THROUGH 12Z. AFTER 12Z CONDITIONS AT THE
TAF SITES WILL CONTINUE TO GRADUALLY IMPROVE...BUT DO NOT EXPECT ALL
SITES TO BE VFR UNTIL 18Z/19Z. DESPITE THE LOW MOVING AWAY FROM THE
REGION...THE UPPER LEVEL TROF AND VERY MOIST AIR OVER THE REGION
COULD PRODUCE A SHOWER AT ANY TIME AND HAVE FORECAST VCSH AT THE TAF
SITES FOR THE REMAINDER OF THE TAF PERIOD (ENDING AT 06Z SATURDAY).

NORTHEASTERLY WINDS EARLY IN THE TAF PERIOD WILL BECOME SOUTH TO
SOUTHWEST FOR THE REST OF THE TAF PERIOD. SPEEDS WILL GENERALLY BE
IN THE 6 TO 10 KT RANGE...BUT GUSTS OF 15 TO 20 KTS ARE
POSSIBLE.

OUTLOOK...
LATE FRI NIGHT-TUE...VFR/MVFR. CHC SHRA/TSRA. POSSIBLE LATE NIGHT AND
OR EARLY MORNING FOG/LOW STRATUS WITH IFR.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES AT THIS TIME DUE TO PERSISTENT WET
CONDITIONS. HEAVY RAIN WILL BE POSSIBLE TONIGHT INTO TOMORROW
MORNING...WITH ADDITIONAL SHOWERS POSSIBLE THROUGH MUCH OF NEXT
WEEK. RH VALUES WILL REMAIN RATHER HIGH RIGHT THROUGH THE WEEKEND.

&&

.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON. THERE
WILL BE A THREAT FOR BOTH FLASH FLOODING AND MAIN STEM RIVER
FLOODING OVER THE NEXT SEVERAL DAYS.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA TONIGHT INTO
THE DAY ON FRIDAY. WITH PWATS VALUES EXPECTED TO EXCEED 2 STD
ABOVE NORMAL...AND SURFACE DEWPOINTS IN THE 60S TO NEAR 70...HEAVY
RAINFALL IS LIKELY. A RAIN SHIELD ASSOCIATED WITH THIS STORM WILL
MOVE ACROSS THE AREA FROM SOUTH TO NORTH BEGINNING THIS EVENING.
EMBEDDED CONVECTIVE ELEMENTS WILL ALLOW FOR LOCALLY HEAVY
RAINFALL WITHIN A STRATIFORM RAIN SHIELD. INITIALLY...THERE WILL
BE A CONCERN FOR LOCALIZED FLASH FLOODING DUE TO THE EMBEDDED
CONVECTION. THIS WILL EVENTUALLY TRANSITION TO FLOODING FOR THE
MAIN STEMS RIVERS FRIDAY MORNING INTO THE AFTERNOON.

BASIN AVERAGE RAINFALL IS FORECASTED FROM 1.5 TO 3 INCHES...ALTHOUGH
HIGHER TERRAIN AREAS OF THE CATSKILLS AND ADIRONDACKS COULD SEE IN
EXCESS OF 3 INCHES. ISOLATED POINT RAINFALL TOTALS OF UP TO 5
INCHES CANNOT BE RULED OUT ACROSS THE HIGHEST TERRAIN OF THE EASTERN
CATSKILLS AND THE ERN DACKS.

THE AREA MOST SUSCEPTIBLE TO MAIN STEM RIVER FLOODING WILL LIKELY BE
THE MOHAWK RIVER BASIN BASED ON THE LATEST NERFC HYDROGRAPHS.  THIS
AREA HAS SEEN A LOT OF RAIN LATELY...AND SOILS ARE RATHER SATURATED.
THE NERFC HAS ALREADY FORECASTED SEVERAL POINTS TO RISE ABOVE
FLOOD STAGE DURING THE DAY FRIDAY...MAINLY ACROSS THE NORTHERN
HALF OF THE HSA. HOWEVER...THE CATSKILL BASINS WILL NEED TO BE
MONITORED CLOSELY AS WELL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS AFTERNOON FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
MA...FLOOD WATCH THROUGH THIS AFTERNOON FOR MAZ001-025.
VT...FLOOD WATCH THROUGH THIS AFTERNOON FOR VTZ013>015.

&&

SYNOPSIS...FRUGIS
NEAR TERM...HWJIV
SHORT TERM...FRUGIS
LONG TERM...LFM
AVIATION...GJM
FIRE WEATHER...FRUGIS
HYDROLOGY...FRUGIS
Hazardous weather outlook, Jun 27, 8:25 PM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
925 PM EDT THU JUN 27 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
925 PM EDT THU JUN 27 2013

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS MAY ALSO ACCOMPANY
THE HEAVY RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 10:50 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1150 PM EDT THU JUN 27 2013

CTZ001-013-MAZ001-025-NYZ058>061-063>066-280430-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-
NORTHERN BERKSHIRE MA-EASTERN GREENE NY-WESTERN GREENE NY-
WESTERN ULSTER NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
1150 PM EDT THU JUN 27 2013

...A LINE OF STRONG THUNDERSTORM IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS AND HEAVY SHOWERS CAPABLE OF PRODUCING...WINDS AROUND
50 MPH...OCCASIONAL LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR LAKE KATRINE...OR ABOUT OVER SAUGERTIES...AND MOVING
NORTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
LIVINGSTON BY 1155 PM EDT
CLAVERACK BY MIDNIGHT EDT
PHILMONT BY 1205 AM EDT
AUSTERLITZ BY 1210 AM EDT
NEW LEBANON AND LENOX BY 1220 AM EDT
PITTSFIELD AND HANCOCK BY 1225 AM EDT

RAINFALL RATES UP TO THREE QUARTER OF AN INCH AN HOUR ARE POSSIBLE
WITH THE BAND OF HEAVY SHOWERS AND THUNDERSTORMS.

LAT...LON 4182 7406 4233 7438 4244 7400 4251 7336
      4265 7330 4273 7302 4241 7299 4238 7302
      4237 7306 4233 7306 4231 7299 4225 7299
      4214 7307 4209 7307 4204 7305 4204 7300
      4197 7302 4197 7298 4180 7298 4178 7301
TIME...MOT...LOC 0348Z 226DEG 36KT 4204 7389

TAW

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Herkimer

When
June 28, 3:30 AM EST to 11:30 AM EST
Where
Herkimer County, 0.67 mi ESE of Ilion to 1.01 mi SSW of Mohawk
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.015, -75.018

Numerous roads were closed in Mohawk due to flash flooding from heavy rainfall. Water rescues and evacuations took place across the entire town. The hardest hit areas were along the Fulmer Creek.

Flash Flood, Herkimer

When
June 28, 3:30 AM EST to 11:30 AM EST
Where
Herkimer County, 0.27 mi NNE of East Frankfort to 0.52 mi NW of Ilion
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.024, -75.049

Flash flooding occurred throughout Ilion due to heavy rainfall. Water rescues and evacuations had to take place. Some roads were washed out and damaged due to the flooding.

Flash Flood, Herkimer

When
June 28, 3:45 AM EST to 11:30 AM EST
Where
Herkimer County, 0.98 mi NW of East Herkimer to 0.33 mi WNW of East Herkimer
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.039, -74.985

Numerous roads were washed out and closed as a result of flash flooding in the city of Herkimer. Some residences were impacted by flood waters. A state of emergency was declared for the city of Herkimer. Some water rescues and evacuations took place as well.

Flash Flood, Herkimer

When
June 28, 3:45 AM EST to 11:30 AM EST
Where
Herkimer County, 2.35 mi NW of Eatonville to 1.35 mi S of Fairfield
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.108, -74.977

Numerous roads were washed out in the southwestern side of the town of Fairfield due to flash flooding from heavy rainfall. Some water rescues and evacuations took place.

Flash Flood, Herkimer

When
June 28, 4:00 AM EST to 11:30 AM EST
Where
Herkimer County, 1.31 mi E of Indian Castle to 1.4 mi NE of Indian Castle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.002, -74.774

New York State Route 5S near Interstate 90 was closed in Indian Castle due to flash flooding from heavy rainfall.

Flash Flood, Herkimer

When
June 28, 4:00 AM EST to 11:30 AM EST
Where
Herkimer County, 2.3 mi S of Mohawk to 2.49 mi WNW of Days Rock
Cause
Heavy Rain
Reported by
State Official
Coordinates
42.987, -74.994

Flash flooding occurred throughout the town of German Flatts due to heavy rainfall. A trailer park was evacuated due to the flooding. A state of emergency was declared for the entire town.

Flash Flood, Herkimer

When
June 28, 4:00 AM EST to 11:30 AM EST
Where
Herkimer County, 0.38 mi W of East Schuyler to 0.4 mi WSW of East Schuyler
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.050, -75.078

Roads were closed throughout Frankfort due to flash flooding from heavy rainfall.

Flash Flood, Herkimer

When
June 28, 4:00 AM EST to 11:30 AM EST
Where
Herkimer County, 0.93 mi S of Middleville to 0.69 mi S of Middleville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.137, -74.968

Route 28 was closed in the town of Middleville due to flash flooding from heavy rainfall.

Flash Flood, Herkimer

When
June 28, 4:15 AM EST to 11:30 AM EST
Where
Herkimer County, 0.13 mi NE of East Schuyler to 0.13 mi SW of Johnson Corners
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.051, -75.068

New York State Route 5 was closed between Millers Grove Road and Watkins Road due to flash flooding from heavy rainfall.

Flash Flood, Herkimer

When
June 28, 4:23 AM EST to 11:30 AM EST
Where
Herkimer County, 2.25 mi W of Eatonville to 1.46 mi NE of Herkimer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.081, -74.995

The river gage at Kast Bridge recorded flash flooding as a result of heavy rainfall. The river gage crested at 9.01 feet at 6:15 AM EST, which was the second highest crest on record. The river gage at Kast Bridge is located along on the right bank of the West Canada Creek 600 feet downstream from a bridge on old State Highway 28 at Kast Bridge, 1.2 miles downstream from North Creek, 2.2 miles north of Herkimer, and 4.0 miles upstream from the river's mouth at the Mohawk River.

Flash Flood, Montgomery

When
June 28, 5:00 AM EST to 11:30 AM EST
Where
Montgomery County, 1.14 mi WNW of Ft Plain to 1.3 mi SW of Ft Plain
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.938, -74.640

Flash flooding occurred throughout Fort Plain due to heavy rainfall. Fifty to one hundred people were trapped in homes and water rescues needed to take place. Media reported up to two hundred homes were damaged or destroyed by flooding. Every road within the town was under water and some bridges were damaged or destroyed. One fatality occurred as flood waters swept a woman from a trailer away.

Flash Flood, Montgomery

When
June 28, 5:00 AM EST to 11:30 AM EST
Where
Montgomery County, 0.77 mi NW of St Johnsville to 0.45 mi WSW of St Johnsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.008, -74.681

Significant flash flooding occurred throughout St. Johnsville due to heavy rainfall. Several homes were affected by flood waters.

Flash Flood, Montgomery

When
June 28, 5:00 AM EST to 11:30 AM EST
Where
Montgomery County, 0.9 mi NW of Canajoharie to 1.07 mi NNE of Canajoharie
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.908, -74.584

Significant flooding occurred throughout Canajoharie due to flash flooding from heavy rainfall, especially for areas along the Canajoharie Creek. Interstate 90 (The New York State Thruway) was closed between exits 29 and 29A due to flooding.

Flash Flood, Herkimer

When
June 28, 5:21 AM EST to 11:30 AM EST
Where
Herkimer County, 0.5 mi N of Little Falls to 1.29 mi E of Indian Castle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.057, -74.872

Flash flooding occurred along the Mohawk River at the Little Falls River Gage. The gage crested at 18.22 feet at 9:00 AM EST, which is considering major flooding and is the sixth highest crest on record. The Little Falls gage is located on left bank of the river, 1,800 feet downstream from Fivemile Dam, 2.0 miles upstream from East Canada Creek, and 4.5 miles southeast of city of Little Falls.

Flash Flood, Warren

When
June 28, 7:30 AM EST to 12:00 PM EST
Where
Warren County, 0.15 mi ENE of Bakers Mills to 1.06 mi SW of Bakers Mills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.621, -74.028

Flash flooding occurred in the Bakers Mills section of Johnsburg due to heavy rainfall. Water rescue teams were deployed to several homes that were threatened by flooding. A state of emergency was declared for the town as a result of the flooding.

Flood, Herkimer

When
June 28, 11:30 AM EST to 6:02 PM EST
Where
Herkimer County, 0.5 mi N of Little Falls to 1.29 mi E of Indian Castle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.057, -74.872

Flooding due to heavy rainfall earlier in the day continued along the Mohawk River at the Little Falls gage. The gage slowly fell during the day until dropping below flood stage in the evening hours at 6:02 PM EST. The Little Falls gage is located on left bank of the river, 1,800 ft downstream from Fivemile Dam, 2.0 miles upstream from East Canada Creek, and 4.5 miles southeast of city of Little Falls.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Montgomery2013-06-2887FemaleMobile/Trailer HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456376, 456426, 456429, 456432, 456433, 456434, 456435, 456436, 456441, 456473, 456447, 456454, 456460, 459459, 456467, 459460.